Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 18
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Berthé, V. and Labbé, S. 2015. Factor complexity of S-adic words generated by the Arnoux–Rauzy–Poincaré algorithm. Advances in Applied Mathematics, Vol. 63, p. 90.

    Berthé, Valérie De Felice, Clelia Dolce, Francesco Leroy, Julien Perrin, Dominique Reutenauer, Christophe and Rindone, Giuseppina 2015. Maximal bifix decoding. Discrete Mathematics, Vol. 338, Issue. 5, p. 725.

    Chaika, Jon and Fickenscher, Jon 2015. Topological Mixing for Some Residual Sets of Interval Exchange Transformations. Communications in Mathematical Physics, Vol. 333, Issue. 1, p. 483.

    Gähler, Franz Kwan, Eugene E. and Maloney, Gregory R. 2015. A Computer Search for Planar Substitution Tilings with $$n$$ n -Fold Rotational Symmetry. Discrete & Computational Geometry, Vol. 53, Issue. 2, p. 445.

    Host, Bernard Kra, Bryna and Maass, Alejandro 2014. Complexity of nilsystems and systems lacking nilfactors. Journal d'Analyse Mathématique, Vol. 124, Issue. 1, p. 261.

    2014. Formal Languages, Automata and Numeration Systems 2.

    2014. Formal Languages, Automata and Numeration Systems 1.

    Gähler, Franz and Maloney, Gregory R. 2013. Cohomology of one-dimensional mixed substitution tiling spaces. Topology and its Applications, Vol. 160, Issue. 5, p. 703.

    Vilarinho, Helder and Pacheco, Rui 2013. Statistical stability for multi-substitution tiling spaces. Discrete and Continuous Dynamical Systems, Vol. 33, Issue. 10, p. 4579.

    CHAIKA, JON 2012. There exists a topologically mixing interval exchange transformation. Ergodic Theory and Dynamical Systems, Vol. 32, Issue. 03, p. 869.

    Leroy, Julien 2012. Some improvements of the S-adic conjecture. Advances in Applied Mathematics, Vol. 48, Issue. 1, p. 79.

    Ferenczi, Sébastien and Zamboni, Luca Q. 2010. Structure of K-interval exchange transformations: Induction, trajectories, and distance theorems. Journal d'Analyse Mathématique, Vol. 112, Issue. 1, p. 289.

    Bruin, H. and Volkova, O. 2005. The complexity of Fibonacci-like kneading sequences. Theoretical Computer Science, Vol. 337, Issue. 1-3, p. 379.

    Bruin, H. 2003. Minimal Cantor Systems and Unimodal Maps. Journal of Difference Equations and Applications, Vol. 9, Issue. 3-4, p. 305.

    Ferenczi, Sébastien Holton, Charles and Zamboni, Luca Q. 2003. Structure of three-interval exchange transformations II: a combinatorial description of the tranjectories. Journal d'Analyse Mathématique, Vol. 89, Issue. 1, p. 239.

    Damanik, David 2001. Schrödinger operators with low-complexity potentials. Ferroelectrics, Vol. 250, Issue. 1, p. 143.

    Béal, M.-P Mignosi, F Restivo, A and Sciortino, M 2000. Forbidden Words in Symbolic Dynamics. Advances in Applied Mathematics, Vol. 25, Issue. 2, p. 163.

    Ferenczi, Sébastien 1997. Measure-theoretic complexity of ergodic systems. Israel Journal of Mathematics, Vol. 100, Issue. 1, p. 189.


Rank and symbolic complexity

  • Sébastien Ferenczi (a1)
  • DOI:
  • Published online: 01 September 2008

We investigate the relation between the complexity function of a sequence, that is the number p(n) of its factors of length n, and the rank of the associated dynamical system, that is the number of Rokhlin towers required to approximate it. We prove that if the rank is one, then lim , but give examples with lim for any prescribed function G with G (n) = 0(an) for every a > 1. We give exact computations for examples of the ‘staircase’ type, which are strongly mixing systems with quadratic complexity. Conversely, for minimal sequences, if p(n) < an + b for some a ≥ 1, the rank is at most 2[a], with bounded strings of spacers, and the system is generated by a finite number of substitutions.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[Co]A. Cobham . Uniform tag sequences. Math. Systems Theory 6 (1972), 164192.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Ergodic Theory and Dynamical Systems
  • ISSN: 0143-3857
  • EISSN: 1469-4417
  • URL: /core/journals/ergodic-theory-and-dynamical-systems
Please enter your name
Please enter a valid email address
Who would you like to send this to? *